Methotrexate and adalimumab causing frequent urination
Q) I am 55 years old and have endured rheumatoid arthritis for 39 of them. For the past five years I have been taking methotrexate, 20 mg weekly, and adalimumab (Humira) 40 mg fortnightly, for which I am very grateful as they have increased my quality of life enormously. However, I suffer badly from a side-effect that both drugs can give and that is more frequent urination. I need to go at least once every hour, sometimes more, during the day and night. This ‘problem’ has a huge impact on my life and especially makes any kind of travel a nightmare. Do you regularly hear of this side effect or am I just unlucky?
Ruth Underhill, via email (Summer 2014)
A) This is not something I hear about from my patients. I do see more frequent infections in my patients, including infections of the bladder and kidneys, and I remind my patients that is important to take any infection seriously when you are on these drugs. Our policy is to suggest temporary discontinuation of the drugs until the infection has gone. However, it doesn’t sound like that in your case. There are other causes of polyuria (excessive amounts of urine) that could be investigated. (These would include forms of diabetes, including sugar diabetes). Perhaps the first thing to check is the total volume of urine you pass in 24 hours – if you do this make sure you also measure the total volume you drink in the same period and this will help your doctors if they wish to take this further.